Weight Loss Intragastric Balloons Linked To 5 Deaths

  • Weight Loss Intragastric Balloons Linked To 5 Deaths

Weight Loss Intragastric Balloons Linked To 5 Deaths

Federal officials are warning health providers about weight loss balloon devices after five people died unexpectedly shortly after being treated with them.

At least five people have died soon after being fitted with balloons aimed at helping them lose weight, the Food and Drug Administration said Thursday.

The Orbera balloon, approved in August 2015, is filled with saline and inserted in an obese patient's stomach to help them with portion control.

The balloons are put inside patients' stomachs and inflated to help people feel full and eat less. It has not received any product liability claims in connection with the five deaths.

In three of the cases the FDA said it does not yet know the root cause or incidence rate of patient death, nor can it "definitively attribute the deaths to the devices or the insertion procedures for these devices".

The FDA is also investigating two other deaths, one from each company, due to "potential complications associated with balloon treatment.". Four reports involve the Orbera Intragastric Balloon System, manufactured by Apollo Endo Surgery, and one report involves the ReShape Integrated Dual Balloon System, manufactured by ReShape Medical Inc. The fifth was using the ReShape Integrated Dual Balloon System, made my ReShape Medical Inc.

The FDA said the deaths occurred from 2016 to present.

Apollo Endosurgery uses one balloon, while ReShape Medical uses two.

Apollo Endo-Surgery said in a press conference they are responsible for one death in the USA, one in Great Britain, one in Mexico, and two in Brazil.

Endoscopic placement of the balloon is temporary and reversible without surgical incisions.

Last year America expended $2.5 billion on commercial weight-loss balloons.

In a statement to CNN, ReShape Medical said: "There is no responsibility that we take more seriously than patient safety". "Patients must be monitored closely during the entire term of treatment to detect the development of possible complications and each patient should be instructed to contact his or her physician immediately upon the onset of any unexpected symptoms".

The symptoms of balloon over-inflation or pancreatitis include severe abdominal or back pain, abdominal swelling, trouble breathing, fever or vomiting.